Transient thyrotoxicosis after ATD withdrawal

TOPIC: Relapse of hyperthyroidism in Graves' disease patients after discontinuation of antithyroid drug therapy

Title: The prevalence of transient thyrotoxicosis after antithyroid drug therapy (ATD) in patients with Graves' disease.

Authors: Kubota S, Takata K, Arishima T, Ohye H, et al.

Reference: Thyroid 18 (1): 63-66, 2008

Summary

Background

When transient hyperthyroidism occurs after antithyroid drug (ATD) withdrawal in patients with hyperthyroidism due to Graves' disease, they are mistakenly regarded as recurrences and receive unnecessary therapy. The prevalence of such transient thyrotoxicosis is as yet unknown.

Purpose

To investigate the prevalence of transient thyrotoxicosis after ATD withdrawal.

Methods & Results

The authors selected 110 consecutive patients with Graves' disease whose ATD therapy was stopped from December 2002 to September 2004. Patients were prospectively observed for more than one year after ATD withdrawal. Serum levels of free thyroxine (FT4), TSH, and thyrotropin-binding inhibitor immunoglobulin (TBII) were measured at ATD withdrawal and 3, 6, & 12 months after withdrawal. When the patients showed mild thyrotoxicosis (serum FT4 level < 3 ng/dl), they followed them up for 1 month without medication. The remission rate of the study group was 61.8% (68/110). Twenty-eight patients became euthyroid after transient thyrotoxicosis, equivalent to 41.2% of the remission patients. Eight of 28 patients showed overt thyrotoxicosis, and the rest subclinical thyrotoxicosis. Transient thyrotoxicosis occurred mostly 3'6 months after ATD withdrawal.

Conclusions

Transient thyrotoxicosis after ATD withdrawal in patients with Graves' disease is not a rare phenomenon. Clinicians should be aware that the recurrence of Graves' disease after the withdrawal of ATD may be transient.

Commentary

Antithyroid drug therapy (ATD) is the first-line therapy for Graves' disease in many countries, and the most desirable outcome is the achievement of remission after discontinuation of ATD. Spontaneous remission is, however, not easily predictable using clinical parameters. It is known that thyrotoxicosis occurs after ATD withdrawal in some remitted patients. If they are regarded as recurrences, they receive unnecessary therapy. This article shows that such 'transient thyrotoxicosis' cases are not rare, and the recommendation is therefore that physicians should carefully identify the recurrence of Graves' disease by at least one-month follow-up before initiating additional therapy.

Summary and commentary prepared by Takashi Akamizu (Related to Chapter 11 of TDM)Rich Text AreaToolbarBold (Ctrl / Alt + Shift + B)Italic (Ctrl / Alt + Shift + I)Strikethrough (Alt + Shift + D)Unordered list (Alt + Shift + U)Ordered list (Alt + Shift + O)Blockquote (Alt + Shift + Q)Align Left (Alt + Shift + L)Align Center (Alt + Shift + C)Align Right (Alt + Shift + R)Insert/edit link (Alt + Shift + A)Unlink (Alt + Shift + S)Insert More Tag (Alt + Shift + T)Toggle spellchecker (Alt + Shift + N)▼
Toggle fullscreen mode (Alt + Shift + G)Show/Hide Kitchen Sink (Alt + Shift + Z)
FormatFormat▼
UnderlineAlign Full (Alt + Shift + J)Select text color▼
Paste as Plain TextPaste from WordRemove formattingInsert custom characterOutdentIndentUndo (Ctrl + Z)Redo (Ctrl + Y)Help (Alt + Shift + H)
Inserts a new tableTable row propertiesTable cell propertiesInsert row beforeInsert row afterDelete rowInsert column beforeInsert column afterRemove columnSplit merged table cellsMerge table cells

TOPIC: Relapse of hyperthyroidism in Graves' disease patients after discontinuation of antithyroid drug therapy
Title: The prevalence of transient thyrotoxicosis after antithyroid drug therapy (ATD) in patients with Graves' disease.
Authors: Kubota S, Takata K, Arishima T, Ohye H, et al.
Reference: Thyroid 18 (1): 63-66, 2008
Summary
Background
When transient hyperthyroidism occurs after antithyroid drug (ATD) withdrawal in patients with hyperthyroidism due to Graves' disease, they are mistakenly regarded as recurrences and receive unnecessary therapy. The prevalence of such transient thyrotoxicosis is as yet unknown.
Purpose
To investigate the prevalence of transient thyrotoxicosis after ATD withdrawal.
Methods & Results
The authors selected 110 consecutive patients with Graves' disease whose ATD therapy was stopped from December 2002 to September 2004. Patients were prospectively observed for more than one year after ATD withdrawal. Serum levels of free thyroxine (FT4), TSH, and thyrotropin-binding inhibitor immunoglobulin (TBII) were measured at ATD withdrawal and 3, 6, & 12 months after withdrawal. When the patients showed mild thyrotoxicosis (serum FT4 level < 3 ng/dl), they followed them up for 1 month without medication. The remission rate of the study group was 61.8% (68/110). Twenty-eight patients became euthyroid after transient thyrotoxicosis, equivalent to 41.2% of the remission patients. Eight of 28 patients showed overt thyrotoxicosis, and the rest subclinical thyrotoxicosis. Transient thyrotoxicosis occurred mostly 3'6 months after ATD withdrawal. Conclusions Transient thyrotoxicosis after ATD withdrawal in patients with Graves' disease is not a rare phenomenon. Clinicians should be aware that the recurrence of Graves' disease after the withdrawal of ATD may be transient. Commentary Antithyroid drug therapy (ATD) is the first-line therapy for Graves' disease in many countries, and the most desirable outcome is the achievement of remission after discontinuation of ATD. Spontaneous remission is, however, not easily predictable using clinical parameters. It is known that thyrotoxicosis occurs after ATD withdrawal in some remitted patients. If they are regarded as recurrences, they receive unnecessary therapy. This article shows that such 'transient thyrotoxicosis' cases are not rare, and the recommendation is therefore that physicians should carefully identify the recurrence of Graves' disease by at least one-month follow-up before initiating additional therapy. Summary and commentary prepared by Takashi Akamizu (Related to Chapter 11 of TDM) Path: